Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Conormal problem of higher-order parabolic systems with time irregular coefficients


Authors: Hongjie Dong and Hong Zhang
Journal: Trans. Amer. Math. Soc. 368 (2016), 7413-7460
MSC (2010): Primary 35K52, 35J58, 35B45, 35R05
DOI: https://doi.org/10.1090/tran/6605
Published electronically: November 16, 2015
MathSciNet review: 3471096
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The paper is a comprehensive study of $ L_p$ and Schauder estimates for higher-order divergence type parabolic systems with discontinuous coefficients on a half space and cylindrical domains with the conormal derivative boundary conditions. For the $ L_p$ estimates, we assume that the leading coefficients are only bounded and measurable in the $ t$ variable and have vanishing mean oscillations (VMO$ _x$) with respect to $ x$. We also prove the Schauder estimates in two situations: the coefficients are Hölder continuous only in the $ x$ variable; the coefficients are Hölder continuous in the $ t$ variable as well on the lateral boundary.


References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math. 12 (1959), 623-727. MR 0125307 (23 #A2610)
  • [2] Oleg V. Besov, Valentin P. Ilin, and Sergey M. Nikolskiĭ, Integral representations of functions and imbedding theorems. Vol. I, Translated from the Russian; Scripta Series in Mathematics; Edited by Mitchell H. Taibleson, V. H. Winston & Sons, Washington, D.C.; Halsted Press [John Wiley & Sons], New York-Toronto, Ont.-London, 1978. MR 519341 (80f:46030a)
  • [3] Oleg V. Besov, Valentin P. Ilin, and Sergey M. Nikolskiĭ, Integral representations of functions and imbedding theorems. Vol. II, Scripta Series in Mathematics; Edited by Mitchell H. Taibleson, V. H. Winston & Sons, Washington, D.C.; Halsted Press [John Wiley & Sons], New York-Toronto, Ont.-London, 1979. MR 521808 (80f:46030b)
  • [4] Marco Bramanti and M. Cristina Cerutti, $ W_p^{1,2}$ solvability for the Cauchy-Dirichlet problem for parabolic equations with VMO coefficients, Comm. Partial Differential Equations 18 (1993), no. 9-10, 1735-1763. MR 1239929 (94j:35180), https://doi.org/10.1080/03605309308820991
  • [5] M. Bramanti, M. C. Cerutti, and M. Manfredini, $ \mathcal {L}^p$ estimates for some ultraparabolic operators with discontinuous coefficients, J. Math. Anal. Appl. 200 (1996), no. 2, 332-354. MR 1391154 (97a:35132), https://doi.org/10.1006/jmaa.1996.0209
  • [6] Sergio Campanato, Equazioni paraboliche del secondo ordine e spazi $ {\mathcal {L}}^{2,\,\theta }\,(\Omega ,\,\delta )$, Ann. Mat. Pura Appl. (4) 73 (1966), 55-102 (Italian). MR 0213737 (35 #4595)
  • [7] Filippo Chiarenza, Michele Frasca, and Placido Longo, Interior $ W^{2,p}$ estimates for nondivergence elliptic equations with discontinuous coefficients, Ricerche Mat. 40 (1991), no. 1, 149-168. MR 1191890 (93k:35051)
  • [8] Filippo Chiarenza, Michele Frasca, and Placido Longo, $ W^{2,p}$-solvability of the Dirichlet problem for nondivergence elliptic equations with VMO coefficients, Trans. Amer. Math. Soc. 336 (1993), no. 2, 841-853. MR 1088476 (93f:35232), https://doi.org/10.2307/2154379
  • [9] Hongjie Dong and Doyoon Kim, $ L_p$ solvability of divergence type parabolic and elliptic systems with partially BMO coefficients, Calc. Var. Partial Differential Equations 40 (2011), no. 3-4, 357-389. MR 2764911 (2011m:35393), https://doi.org/10.1007/s00526-010-0344-0
  • [10] Hongjie Dong and Doyoon Kim, Higher order elliptic and parabolic systems with variably partially BMO coefficients in regular and irregular domains, J. Funct. Anal. 261 (2011), no. 11, 3279-3327. MR 2835999 (2012i:35158), https://doi.org/10.1016/j.jfa.2011.08.001
  • [11] Hongjie Dong and Doyoon Kim, On the $ L_p$-solvability of higher order parabolic and elliptic systems with BMO coefficients, Arch. Ration. Mech. Anal. 199 (2011), no. 3, 889-941. MR 2771670 (2012h:35152), https://doi.org/10.1007/s00205-010-0345-3
  • [12] Hongjie Dong and Doyoon Kim, The conormal derivative problem for higher order elliptic systems with irregular coefficients, Recent advances in harmonic analysis and partial differential equations, Contemp. Math., vol. 581, Amer. Math. Soc., Providence, RI, 2012, pp. 69-97. MR 3013054, https://doi.org/10.1090/conm/581/11534
  • [13] Hongjie Dong and Hong Zhang, Schauder estimates for higher-order parabolic systems with time irregular coefficients, Calc. Var. Partial Differential Equations 54 (2015), no. 1, 47-74. MR 3385152, https://doi.org/10.1007/s00526-014-0777-y
  • [14] G. Di Fazio, $ L^p$ estimates for divergence form elliptic equations with discontinuous coefficients, Boll. Un. Mat. Ital. A (7) 10 (1996), no. 2, 409-420 (English, with Italian summary). MR 1405255 (97e:35034)
  • [15] Avner Friedman, Partial differential equations of parabolic type, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964. MR 0181836 (31 #6062)
  • [16] Mariano Giaquinta, Introduction to regularity theory for nonlinear elliptic systems, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1993. MR 1239172 (94g:49002)
  • [17] Barry F. Knerr, Parabolic interior Schauder estimates by the maximum principle, Arch. Rational Mech. Anal. 75 (1980/81), no. 1, 51-58. MR 592103 (82f:35090), https://doi.org/10.1007/BF00284620
  • [18] Gary M. Lieberman, The conormal derivative problem for elliptic equations of variational type, J. Differential Equations 49 (1983), no. 2, 218-257. MR 708644 (85j:35073), https://doi.org/10.1016/0022-0396(83)90013-X
  • [19] Gary M. Lieberman, Hölder continuity of the gradient of solutions of uniformly parabolic equations with conormal boundary conditions, Ann. Mat. Pura Appl. (4) 148 (1987), 77-99. MR 932759 (90k:35053a), https://doi.org/10.1007/BF01774284
  • [20] Gary M. Lieberman, Intermediate Schauder theory for second order parabolic equations. IV. Time irregularity and regularity, Differential Integral Equations 5 (1992), no. 6, 1219-1236. MR 1184023 (93i:35068)
  • [21] Gary M. Lieberman, The conormal derivative problem for equations of variational type in nonsmooth domains, Trans. Amer. Math. Soc. 330 (1992), no. 1, 41-67. MR 1116317 (92h:35078), https://doi.org/10.2307/2154153
  • [22] Gary M. Lieberman, Second order parabolic differential equations, World Scientific Publishing Co., Inc., River Edge, NJ, 1996. MR 1465184 (98k:35003)
  • [23] Gary M. Lieberman, Oblique derivative problems for elliptic equations, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2013. MR 3059278
  • [24] Luca Lorenzi, Optimal Schauder estimates for parabolic problems with data measurable with respect to time, SIAM J. Math. Anal. 32 (2000), no. 3, 588-615 (electronic). MR 1786159 (2001h:35086), https://doi.org/10.1137/S0036141098342842
  • [25] N. V. Krylov, Lectures on elliptic and parabolic equations in Hölder spaces, Graduate Studies in Mathematics, vol. 12, American Mathematical Society, Providence, RI, 1996. MR 1406091 (97i:35001)
  • [26] N. V. Krylov, On weak uniqueness for some diffusions with discontinuous coefficients, Stochastic Process. Appl. 113 (2004), no. 1, 37-64. MR 2078536 (2005e:60119), https://doi.org/10.1016/j.spa.2004.03.012
  • [27] N. V. Krylov, Parabolic and elliptic equations with VMO coefficients, Comm. Partial Differential Equations 32 (2007), no. 1-3, 453-475. MR 2304157 (2008a:35125), https://doi.org/10.1080/03605300600781626
  • [28] N. V. Krylov, Parabolic equations with VMO coefficients in Sobolev spaces with mixed norms, J. Funct. Anal. 250 (2007), no. 2, 521-558. MR 2352490 (2008f:35164), https://doi.org/10.1016/j.jfa.2007.04.003
  • [29] N. V. Krylov, Lectures on elliptic and parabolic equations in Sobolev spaces, Graduate Studies in Mathematics, vol. 96, American Mathematical Society, Providence, RI, 2008. MR 2435520 (2009k:35001)
  • [30] N. V. Krylov and E. Priola, Elliptic and parabolic second-order PDEs with growing coefficients, Comm. Partial Differential Equations 35 (2010), no. 1, 1-22. MR 2748616 (2011m:35142), https://doi.org/10.1080/03605300903424700
  • [31] Antonino Maugeri, Dian K. Palagachev, and Lubomira G. Softova, Elliptic and parabolic equations with discontinuous coefficients, Mathematical Research, vol. 109, Wiley-VCH Verlag Berlin GmbH, Berlin, 2000. MR 2260015 (2007f:35001)
  • [32] Dian Palagachev and Lubomira Softova, A priori estimates and precise regularity for parabolic systems with discontinuous data, Discrete Contin. Dyn. Syst. 13 (2005), no. 3, 721-742. MR 2153140 (2006c:35120), https://doi.org/10.3934/dcds.2005.13.721
  • [33] Serena Boccia, Schauder estimates for solutions of higher-order parabolic systems, Methods Appl. Anal. 20 (2013), no. 1, 47-67. MR 3085781, https://doi.org/10.4310/MAA.2013.v20.n1.a3
  • [34] Wilhelm Schlag, Schauder and $ L^p$ estimates for parabolic systems via Campanato spaces, Comm. Partial Differential Equations 21 (1996), no. 7-8, 1141-1175. MR 1399194 (97k:35108), https://doi.org/10.1080/03605309608821221

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35K52, 35J58, 35B45, 35R05

Retrieve articles in all journals with MSC (2010): 35K52, 35J58, 35B45, 35R05


Additional Information

Hongjie Dong
Affiliation: Division of Applied Mathematics, Brown University, 182 George Street, Providence, Rhode Island 02912
Email: Hongjie_Dong@brown.edu

Hong Zhang
Affiliation: Division of Applied Mathematics, Brown University, 182 George Street, Providence, Rhode Island 02912
Email: Hong_Zhang@brown.edu

DOI: https://doi.org/10.1090/tran/6605
Received by editor(s): January 13, 2014
Received by editor(s) in revised form: September 11, 2014, and October 15, 2014
Published electronically: November 16, 2015
Additional Notes: The first author was partially supported by the NSF under agreement DMS-1056737.
The second author was partially supported by the NSF under agreement DMS-1056737.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society